0
Correspondence |

ResponseResponse FREE TO VIEW

John G. Youssef, MD; Rade Tomic, MD
Author and Funding Information

From the Department of Pulmonary Medicine, Medical College of Wisconsin.

Correspondence to: John G. Youssef, MD, Department of Pulmonary Medicine, 9200 W Wisconsin Ave, Milwaukee, WI 53226; e-mail: jyoussef@mcw.edu


Financial/nonfinancial disclosures: The authors have reported to CHEST that no potential conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.

Reproduction of this article is prohibited without written permission from the American College of Chest Physicians (http://www.chestpubs.org/site/misc/reprints.xhtml).


© 2011 American College of Chest Physicians


Chest. 2011;140(3):828. doi:10.1378/chest.11-0982
Text Size: A A A
Published online

To the Editor:

We appreciate the comments from Dr Robert Levy about our case presentation.1 First, we would like to applaud the pharmaceutical company for their efforts in careful monitoring of published literature concerning their products. It is encouraging that their safety packets are regularly updated to reflect new reports of possible side effects.

Hypersensitivity pneumonitis represents a complex pulmonary disorder of varying intensity and clinical presentation, which is characterized by a diffuse Tc1 immune response of lung parenchyma in patients previously sensitized to one of > 300 causative agents that may favor the hypersensitivity pneumonitis reaction.2 It remains an elusive diagnosis that is achieved by performing clinical, radiologic, physiologic, and immunologic evaluations.3 Hypersensitivity pneumonitis is known to be caused by a large number of different medications. This possible side effect can go unnoticed and misdiagnosed if physicians do not report their experiences. Possible consequences can include many unnecessary procedures that can cause an increase in morbidity and mortality for the patients.

The purpose of our case presentation was to bring to light a possible, though rare, side effect that patients may experience when their doctors administer flavocoxid (Limbrel). Increasing the awareness of yet another possible cause of hypersensitivity pneumonitis will help physicians to reach the right diagnosis and avoid unnecessary and potentially harmful diagnostic procedures.

Also, it will be useful to review all published reports of flavocoxid causing hypersensitivity pneumonitis in order to assess the common characteristics among these patients that could have predisposed them to hypersensitivity pneumonitis. This will help us to identify groups of patients who should avoid flavocoxid. We believe that our report will help physicians and increase the awareness of this rare but possible cause of hypersensitivity pneumonitis.

Youssef JG, Tomic R. Limbrel (flavocoxid) as cause of hypersensitivity pneumonitis [abstract]. Chest. 2010;1384suppl 4:79A [CrossRef]
 
Agostini C, Trentin L, Facco M, Semenzato G. New aspects of hypersensitivity pneumonitis. Curr Opin Pulm Med. 2004;105:378-382 [CrossRef] [PubMed]
 
Kurup VP, Zacharisen MC, Fink JN. Hypersensitivity pneumonitis. Indian J Chest Dis Allied Sci. 2006;482:115-128 [PubMed]
 

Figures

Tables

References

Youssef JG, Tomic R. Limbrel (flavocoxid) as cause of hypersensitivity pneumonitis [abstract]. Chest. 2010;1384suppl 4:79A [CrossRef]
 
Agostini C, Trentin L, Facco M, Semenzato G. New aspects of hypersensitivity pneumonitis. Curr Opin Pulm Med. 2004;105:378-382 [CrossRef] [PubMed]
 
Kurup VP, Zacharisen MC, Fink JN. Hypersensitivity pneumonitis. Indian J Chest Dis Allied Sci. 2006;482:115-128 [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543